An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.
A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.
A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.
Current as of: February 10, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Brian D. O'Brien MD - Internal Medicine & Martin J. Gabica MD - Family Medicine & Rohit K Katial MD - Allergy and Immunology & Anne C. Poinier MD - Internal Medicine